Colorado, 2022High Wind in Colorado, April 23, 2022
April 23, 2022 · NWS BOU · 8 events in 8 counties and zones
Another period of high winds occurred across portions of the Front Range Foothills, Cheyenne Ridge and Northeast Plains. Peak wind gusts up to 86 mph occurred in the foothills, with gusts from 58 mph to 63 mph across the plains.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another period of high winds occurred across portions of the Front Range Foothills, Cheyenne Ridge and Northeast Plains. Peak wind gusts up to 86 mph occurred in the foothills, with gusts from 58 mph to 63 mph across the plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 23, 2:54 AM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Apr 23, 2:54 AM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
354 AM MDT Sat Apr 23 2022
.SHORT TERM...(Today and tonight)
Issued at 354 AM MDT Sat Apr 23 2022
Satellite pictures are showing an upper level circulation over
northeast Colorado at this time. Area radars are showing showers
over the mountains and the northern & eastern plains. The stronger
thunderstorms from earlier this morning have pushed northeastward
out of the CWA.
Models keep Colorado in an upper trough today and tonight. The
upper closed low over the northeast corner now is progged to move
into South Dakota by mid day today. The synoptic scale energy is
subsidence today and most of tonight according to the QG Omega
fields. The low level winds should be all northwesterly downsloping
across much of the forecast area all day well into this evening.
Northwesterlies will continue overnight for the eastern and
northern plains.
The main weather issue will be the strength of the winds over some
of the CWA today. Cross sections indicate a decent critical layer,
fairly strong cross barrier flow at ridge top and a bit of a
mountain wave set-up in theta-e cross section fields. There is
also pretty decent subsidence. The HRRR and CAIC models both show
high wind criteria speeds over the foothills this morning into
early afternoon. Will go with a high wind warning there.
Decent northwesterly flow aloft, cold air advection and subsidence
should get winds to high wind criteria over the northern plains
later this morning and afternoon. So will include those areas in
the high wind warning as well.
Will also keep the snow advisory going in the mountains through
midnight with enough moisture upstream and decent orographics in
mind. Temperatures will be 12-26 C cooler today than yesterday's
highs.
.LONG TERM...(Sunday through Friday)
Issued at 331 AM MDT Sat Apr 23 2022
A weaker secondary upper level trough will move into the area on
Sun. There will be some QG ascent with this feature along with
decent lapse rates. As a result, will see an increase in rain and
snow shower activity over the higher terrain, especially by aftn.
Across nern CO, a secondary surge of cooler air will move across
the plains with mainly northerly flow. However, closer to the
foothills the low level winds may become more northeast. As a
result, may see some enhancement of shower activity in and near
the foothills by mid to late aftn. Across most of the plains it
will be dry thru the aftn. Highs will be in the 50s across nern
CO.
For Sunday night into early Mon, the upper level trough will move
across the area. Currently, it looks like the mtns, srn foothills
and Palmer Divide will see the best chc of additional shower
activity with the snow level dropping down to 6000 feet. Across the
plains it will remain dry. Areas of the mtns, along and south of
the I-70 Corridor may see some heavier wet snow with a few inches
possible in the foothills and Palmer Divide.
On Mon, still can't rule out a few showers in the mtns, but overall
will see a gradual decrease in moisture. Highs will be near
seasonal normals.
For Tue into Wed a flat upper level ridge will be over the area with
dry conditions and warming trend. Highs by Wed will rise back
into the upper 70s to lower 80s across the plains.
By next Thu and Fri, the longer range models aren't in very good
agreement. The ECMWF has an upper level trough moving across the
nrn Rockies while the GFS extends it further south into nrn CO. The
Canadian model has an upper level ridge across the area. With no
consensus among the models will just go with a blended solution.
This would lead to above normal temperatures with a chc of precip by
Fri.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 354 AM MDT Sat Apr 23 2022
Pretty strong northwesterly winds are expected at DIA today into
this evening. Gusts are progged to get around 40 knots this
afternoon. Models do not indicate any normal drainage winds later
this evening and overnight tonight, but rather keep the winds
more north and easterly. The new airmass in place is much cooler
and pretty dry through the lower and mid layers. No ceiling
issues are expected.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 AM this morning to 7 PM MDT this
evening for COZ038-042>044-048>051.
High Wind Warning until 2 PM MDT this afternoon for COZ035-036.
Winter Weather Advisory until midnight MDT tonight for COZ031-
033-034.
&&
SHORT TERM...RJK
LONG TERM...RPK
AVIATION...RJK
Hazardous weather outlook, Apr 23, 3:28 AM MST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
428 AM MDT Sat Apr 23 2022
COZ030>051-241030-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
428 AM MDT Sat Apr 23 2022
...STRONG WINDS EXPECTED FOR THE FOOTHILLS AND PLAINS TODAY INTO
THIS EVENING, WITH SNOW OVER THE HIGH MOUNTAINS..
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Strong northwesterly winds are expected to blow today into the
evening across most of the forecast area. The strongest winds
speeds are expected in the foothills with gusts up to 75 mph. Out
on the plains winds could gust as high as 55 mph.
Snow is expected today and tonight for the high mountains, with
scattered rain and snow showers in the foothills and high valleys
and isolated rain showers over some of the plains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
On Sunday, a weak upper level system will bring more rain and
snow showers to the higher terrain, with a chance of rain showers
at lower elevations. Monday through Wednesday will be dry with
a warming trend.
.SPOTTER INFORMATION STATEMENT...
Reports of high winds will be appreciated.
In the hours before
Local storm report, Apr 23, 4:09 AM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
509 AM MDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM NON-TSTM WND GST 6 NE OTIS 40.23N 102.88W
04/22/2022 M86 MPH WASHINGTON CO PUBLIC
&&High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- April 23, 6:19 AM MST to 9:35 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Peak wind gusts included 86 mph, 3 miles southeast of Tolland, with 78 mph near Sunshine.
High Wind, C & Se Park County
- When
- April 23, 10:21 AM MST
- Where
- C & Se Park County forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.119, -105.717 (the zone’s center; the record gives no point)
A peak wind gust to 76 mph was measured 3 miles southwest of Jefferson.
High Wind, C & S Weld County
- When
- April 23, 10:49 AM MST to 10:55 AM MST
- Where
- C & S Weld County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
A peak wind gusts included 62 mph near Mead, and 61 mph, 4 miles east-northeast of Severance.
High Wind, Larimer County Below 6000 Feet / Nw Weld County
- When
- April 23, 10:55 AM MST to 2:39 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
A peak wind gusts included: 64 mph, 6 miles southwest of Carr, 60 mph, 5 miles north-northwest of Nunn, and 58 mph at Natural Fort Rest Area.
High Wind, Logan County
- When
- April 23, 1:48 PM MST
- Where
- Logan County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
A peak wind gust to 58 mph was measured near Sterling.
High Wind, Washington County
- When
- April 23, 1:51 PM MST to 4:28 PM MST
- Where
- Washington County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.971, -103.201 (the zone’s center; the record gives no point)
A peak wind gust to 62 mph was observed at Akron-Regional Plains Airport.
High Wind, Ne Weld County
- When
- April 23, 3:20 PM MST
- Where
- Ne Weld County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
A peak wind gust to 63 mph was recorded near Briggsdale.
High Wind, Morgan County
- When
- April 23, 4:15 PM MST
- Where
- Morgan County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
A peak wind gust to 63 mph was observed at Fort Morgan Municipal Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Indiana, April 23, 20222 deaths · $1,000 · 1 event
- Blizzard in North Dakota, April 23 to 24, 2022$60 million · 22 events
- Rip Current in Florida, April 23, 20221 death · 1 injured · 1 event
- Tornadoes and Hail in Iowa, April 23, 2022$29,000 · EF1 · 50 events
- Tornadoes and Hail in Oklahoma, April 23 to 24, 2022$203,000 · EF0 · 22 events
- Tornado and Flash Flooding in Minnesota, April 23, 2022$290,000 · EF0 · 8 events
- Wildfire and High Wind in South Dakota, April 23, 2022$79,000 · 63 kt wind · 23 events
- Damaging Winds in Minnesota, April 23, 2022$15,000 · 52 kt wind · 5 events
- Blizzard and Winter Storm in South Dakota, April 23 to 24, 202213 events
- Wildfire and High Wind in Iowa, April 23, 202259 kt wind · 12 events
- Wildfire and High Wind in Nebraska, April 23, 20221 injured · 59 kt wind · 3 events
- High Wind in Nebraska, April 23, 202259 kt wind · 10 events